Missouri, 2017

Damaging Winds in Missouri, May 31, 2017

May 31, 2017 · NWS EAX · 3 events in 1 county or zone

On the afternoon of May 31 strong storms moved through eastern Kansas and into western Missouri. These storms brought hail up to 2 inches in diameter and caused some scattered wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the afternoon of May 31 strong storms moved through eastern Kansas and into western Missouri. These storms brought hail up to 2 inches in diameter and caused some scattered wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 31, 11:55 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 31, 11:55 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1255 PM CDT Wed May 31 2017

.Update...
Issued at 1255 PM CDT WED MAY 31 2017

Storms continue to fire along an elevated boundary from near
Topeka through Johnson County KS into the Truman Lake area. This
boundary is progged to stay relatively stationary as it continues
to serve as a focus for thunderstorms through the afternoon. The
airmass near and south of this boundary has become moderately
unstable with MLCAPE values around 1000 to 1500 J/kg, which
combined with fairly strong 0-6 km shear values around 40 kts will
be supportive of strong to severe storms with hail up to 1" and
scattered damaging wind gusts. If a storm can latch on to some
helicity associated with the boundary it could take on the form of
a supercell with hail as large as 2". Most of this activity will
spread into west central MO south of the KC metro through the
afternoon, though will need to watch for possible redevelopment
with more activity already popping up upstream across KS/NE.

&&

.Discussion...
Issued at 420 AM CDT WED MAY 31 2017

Isolated thunderstorms continue to percolate early this morning
across southeast Kansas and southwest Missouri, south of a frontal
boundary that is stalled along a line from Kansas City to Moberly.
Early morning analysis shows a weak west-to-east oriented jet streak
at 850mb across southern Kansas, resulting in sufficient isentropic
lift to liberate some of the late night instability aloft --about
250 J/KG of MLCAPE-- and generate isolated storms. These isolated
storms will likely percolate along through sunrise as the weak jet
streak will keep initiating them till it mixes out later this
morning.

Stepping back to look at the big picture, an amplified pattern
remains in place across the Nation with a large trough spinning over
east Canada and a ridge axis poking north along the spine of the
Rockies, thus leaving our section of the Plains under a northwest
flow. And, while there are no obviously notable shortwaves in the
northwest flow to see on satellite early this morning, if we look
west, into northern Mexico, we do note a shortwave trough moving
east under the ridge axis.

Later today, the Mexican shortwave will shift a bit farther east,
which will help focus mid-level warm air advection back across
northeast Kansas by this afternoon. As this occurs, the tail end of
a 250mb level jet streak will pivot into the base of the Canadian
trough, shifting the rear-entrance region of the jet across eastern
Kansas and northern Missouri. These combined features will likely be
enough to generate some isolated to scattered thunderstorms in an
environment that will be primed for activity as afternoon MLCAPE
values will be bubbling up through 1500 J/KG to 2000 J/KG
--depending on the model you chose-- coincident with 0-6KM shear
 values between 30 to 40 knots. This environment will prevail
 south of the stalled front, which should get pushed south by a
 modest little surface high oozing through far northeast Missouri
 today. Putting all that together, and thunderstorms look possible
 along and south of the front starting during the early to mid
 afternoon hours, with expectations that the front will be
 wallowing around I-70. Large hail and damaging winds will be a
 concern for the storms this afternoon along with torrential rain.

Of course this activity may extend into the overnight hours as the
prevailing flow will not force the frontal boundary out of our area,
and the trough moving out of northern Mexico will still be moving in
our general direction. This then sets the stage for late night
activity that may linger through Thursday as the nocturnal jet
leading the trough focuses moisture transport into eastern Kansas
and western Missouri. Have likely POPs going after midnight, but
must admit that confidence on how we transition from the afternoon
potential activity into the late night hours activity is a bit
nebulous, though with the loss of diurnal heating current thoughts
are that the late night storms wont be as strong. We will have to
watch for training storms across eastern Kansas and western
Missouri today and tonight as precipitable water values will be
running over one inch, indicating our storms will likely be
efficient rain makers. Lingering activity may persist into the day
Thursday, but confidence on how far into Thursday any lingering
activity lasts is rather low.

Otherwise, expect temperatures to stay rather summer like as we head
into the beginning of June, with afternoon highs in the 80s likely
through the weekend as the ridge axis to our west begins to shift
into the Plains. However, this will also bring another chance for
storms to the region Saturday.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1218 PM CDT WED MAY 31 2017

Convection is firing along a stalled boundary situated from near
MHK to IXD/southern KC metro into the Missouri Ozarks. This
boundary will be slow to move and will be the primary focus for
any thunderstorm activity through the afternoon, so that the
southern KC airports will likely see storms but they may stay just
south and west of MCI although it will be close. Will need to
watch more activity developing across KS/NE which could impact the
same areas later this afternoon, followed by higher chances for
more widespread storms later tonight. Indications are that the
highest chances for overnight activity will again be just
south/west of the KC metro, but it's possible this could be
adjusted northward.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Update...Hawblitzel
Discussion...Cutter
Aviation...Hawblitzel
Hazardous weather outlook, May 31, 3:37 AM CST, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
437 AM CDT Wed May 31 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-010945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
437 AM CDT Wed May 31 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe storms are possible this afternoon and early
 evening across eastern Kansas and western Missouri. While coverage
 will remain isolated to scattered, large hail and strong winds are
 possible, particularly south of the Kansas City Metro. Storm
 chances will increase into the overnight hours, though the severe
 threat should diminish as the evening progresses.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Storm chances will subside early Thursday morning and a brief break
 in activity is expected until early Saturday. At that time,
 additional widespread rain showers and thunderstorms will return to
 the area.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 31, 12:20 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
120 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     HAIL             5 NW HILLSDALE          38.71N 94.93W
05/31/2017  E1.50 INCH       MIAMI              KS   LAW ENFORCEMENT

&&
Local storm report, May 31, 12:34 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
134 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             3 W HILLSDALE           38.66N 94.90W
05/31/2017  M1.75 INCH       MIAMI              KS   TRAINED SPOTTER

            GOLFBALL-SIZED HAIL AT HILLSDALE LAKE

&&

SAW
Local storm report, May 31, 12:38 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
138 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             5 W HILLSDALE           38.65N 94.95W
05/31/2017  E2.50 INCH       MIAMI              KS   PUBLIC

&&
Local storm report, May 31, 12:43 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
143 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     HAIL             6 NNW PAOLA             38.65N 94.92W
05/31/2017  M2.00 INCH       MIAMI              KS   FIRE DEPT/RESCUE

&&

SAW
Local storm report, May 31, 1:06 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
206 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     TSTM WND DMG     5 NW PAOLA              38.62N 94.94W
05/31/2017                   MIAMI              KS   EMERGENCY MNGR

            6 INCH TREE LIMB DOWN AT THE INTERSECTION OF HWY 68 AND
            OSAWATOMIE ROAD

&&

SAW
Local storm report, May 31, 1:19 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
219 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TSTM WND GST     LA CYGNE                38.35N 94.76W
05/31/2017  E60 MPH          LINN               KS   POST OFFICE

            LIMBS DOWN

&&

LAFLIN

The radar

The Pleasant Hill radar (KEAX), 58 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bates

When
May 31, 1:20 PM CST to 1:23 PM CST
Where
Bates County, 0.54 mi W of Amsterdam
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.350, -94.590

Law Enforcement reported a 60 mph wind gust.

Thunderstorm Wind, Bates

When
May 31, 1:47 PM CST to 1:50 PM CST
Where
Bates County, 0.69 mi N of Butler
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.260, -94.330

This report was received via Facebook. A tree was snapped at the base and blew onto a nearby house.

Thunderstorm Wind, Bates

When
May 31, 1:47 PM CST to 1:50 PM CST
Where
Bates County, 0.54 mi E of Rich Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.100, -94.360

Public in Rich Hill reported a 60 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704614, 704612, 704615.